Illinois, 2023

Damaging Winds in Illinois, August 11, 2023

August 11, 2023 · NWS LOT · 6 events in 3 counties and zones

An area of thunderstorms moved across far northern Illinois during the late evening of August 11th into the early morning of August 12th producing scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An area of thunderstorms moved across far northern Illinois during the late evening of August 11th into the early morning of August 12th producing scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 11, 7:52 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 7:52 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
852 PM CDT Fri Aug 11 2023

.UPDATE...
Issued at 852 PM CDT Fri Aug 11 2023

We continue to monitor scattered strong to severe storms
along a line from northern IA through central WI late this
evening. There are lingering questions as to whether the severe
risk is able to maintain itself this far southeast as they
encounter some low to mid-level dry air and a relative minima in
instability across southern Wisconsin. However, a more unstable
airmass exists from eastern Iowa into northern Illinois where
modest recovery of mid-level moisture has taken place, and low-
level moisture remains in tact. In fact, instability across our
region appears higher than displayed forecast models given the
degree of mixing advertised by CAMS did not occur (re: 00Z DVN
RAOB). For this reason, if the storms in Wisconsin are able to
push through the pocket of dry air, they may maintain strong to
severe intensity while approaching the WI/IL state line as early
as 11pm-12am CST.

Meanwhile, a separate area of storms continues to percolate in
northern Iowa, and have remained somewhat discrete likely in
response to strong unidirectional shear profiles oriented somewhat
obliquely to the initiating cold front. These may have a better
chance of surviving into northern Illinois after midnight given
they are on the fringe of the dry airmass in southern Wisconsin.
These appear on track to approach northwestern Illinois toward
midnight, as well.

Whether either area of storms is able to survive into our area
tonight, they may maintain strong to severe intensity given
appreciable instability and shear in place across the region. In
the absence of a pronounced forcing mechanism (other than the
surface cold front), coverage may be more scattered than
widespread. The main threats would be damaging hail and winds. We
continue to message the need to have multiple ways to receive
warning information in the event that warnings are issued,
especially given the timing of storms being during the overnight
hours.

Petr/Borchardt

&&

.SHORT TERM...
Issued at 400 PM CDT Fri Aug 11 2023

Through Saturday night...

Key messages:

* An isolated storm or two still can't be ruled out this
  afternoon, but the window for that to occur is quickly
  dwindling

* Slightly better opportunity for showers and thunderstorms
  overnight with some potential for severe weather as well. Like
  this afternoon, this overnight round of storms is not a sure
  thing, however.

The dry mid-level air over the area has held strong and has
evidently won the battle with the attempts at convective development
thus far this afternoon. Aside from a few isolated showers that
formed over northwest Indiana within a clumpier cumulus field that
has now moved off to our east, GOES visible satellite imagery has
shown the budding cumulus struggling to develop vertical depth
this afternoon, and as a result, we have been able to remain
largely precipitation-free. Still can't rule out that some
additional spotty showers and perhaps an isolated storm or two
manage to get going over the next 1-2 hours, particularly within a
slightly better looking cumulus field along the surface trough
near and south of the Kankakee River Valley, but the window for
this to occur is quickly closing. Have trimmed PoPs back for the
remainder of this afternoon, but have still maintained some slight
chances in the odd event that something manages to sprout.

The area should remain dry this evening as subsidence and convective
inhibition increase on the backside of our departing afternoon
shortwave. Our focus will then be on upstream convection to our
northwest that is expected to track towards our forecast area over
the course of the evening, potentially reaching our northern
counties during the early overnight hours. While widespread severe
weather does not appear to be likely with this overnight round of
storms, there still appears to be some potential for damaging
winds and/or hail overnight, contingent upon storms actually
reaching or developing in our forecast area. Dry mid-level air
could still be an issue that limits overnight shower/storm
coverage, though probably not to the same extent as it has this
afternoon as ascent induced by a more prominent incoming shortwave
should help moisten the column a bit. Increasing low-level static
stability tonight will also necessitate that the upstream
convection develops a robust cold pool in order for it to
actually make it to our forecast area. If that ends up happening
and the dry mid-level air doesn't end up being too much of a
hindrance, then a damaging wind threat may persist into at least
our northern CWA after midnight.

If an expansive MCS doesn't track through our CWA during the early
overnight hours, then one other possible forecast scenario for
late tonight is that warm air advection and isentropic ascent
from the west-southwest generate new convection atop the stable
near-surface layer. Shear profiles look to enhance quite a bit
overnight as the cores of the upper- and mid-level jets shift
over our forecast area, so if mature elevated convection is able
to get going this way, it would pose a threat for large hail so
as long as it can remain at least semi-discrete. This scenario
also hinges upon the mid-levels not being too dry for updrafts to
overcome as, if they do end up being too dry, then our forecast
area could actually remain largely precipitation-free through the
night.

Once any lingering shower/storm activity clears the area Saturday
morning, the rest of Saturday looks to be dry with clearing skies as
high pressure approaches the area from the west. Tomorrow should
be another warm day as well with highs in the 80s area-wide except
perhaps at our lake-adjacent locales, which may see the influences
of a lake breeze in the afternoon.

Ogorek

&&

.LONG TERM...
Issued at 239 PM CDT Fri Aug 11 2023

Sunday through Friday...

A short wave trough will likely drop down the Northern Mississippi
River Valley on Sunday. While the strength of the trough remains
fairly robust, models have trended more westward with the extent as
well as later. A surface low will likely develop in association with
the surface and push eastward toward Lake Erie through Monday
afternoon. Models have pushed the development to the west and
later into the overnight through northeastern Illinois and
northwestern Indiana. Dew points are forecast to be in the mid to
upper 60 as a surface front sweeps through the area as the
lifting mechanism. Elevated lapse rates do not look terribly
exciting and CAPE diminishing from the lack of heating. Still
cannot rule out isolated thunder to develop out of ahead of the
surface boundary, but it looks like the strongest storms are
expected to be south and west of the forecast area on Sunday
evening. Potentially may want to increase temperatures by a couple
degrees for outlying areas, but that will largely depend on cloud
cover from upstream development.

The system will continue to push eastward on Monday, so potentially
some lingering thunder in northwest Indiana or over the lake during
the morning hours, but again, without a lengthy amount of heating
from the sun, instability looks fairly meager with stronger
convection forecast later on Monday for the Ohio River Valley as the
boundary moves east. The main impact on Monday will be the
stronger northwest winds. Still a lot of uncertainty on how the
pressure gradient develops as the surface low tracks east, but as
it tightens, winds behind the front will increase as they pivot to
the northwest. Firstly, these winds will drive cooler air
advection behind the front, dropping afternoon max temperatures
from the mid 80s on Sunday to struggling to reach the upper 70s on
Monday and Tuesday afternoon. Additionally, with winds expected
to gust between 20 to 30 mph, that energy will mix down into the
waves and provide for increased swim risk on Lake Michigan,
especially for northwest Indiana.

A long wave trough develops and gradually sinks down from Canada
over the Great Lakes creating northwest flow over Chicagoland.
Surface high pressure will try to grow through the end of the week,
allowing afternoon temperatures try to get back into the low 80s.
There remains a weak wave that passes over northeast Illinois and
northwestern Indiana Thursday into Friday. That will likely be
the next chance for showers and maybe some thunderstorms, but
confidence is low right now due to weak signals of instability
this far out in time as well as a much weaker open wave, but with
a front passing through and enough moisture present to keep
showers and thunderstorms in the extended forecast for the end of
the work week.

DK

&&

.AVIATION...
For the 00Z TAFs...

* SCTD SHRA and possibly some ISOLD TSRA overnight

Broken line of thunderstorms over northwest WI into southern MN
will move southeastward toward the terminal airspace this evening.
Current indications are that this activity will be in a weakening
phase as it approaches northern IL shortly after midnight. Most
likely scenario is that TSRA will dissipate before affecting the
terminals, but opted to carry a VCTS in case some storms survive.
Even if thunder dissipates as expected before making it to the
terminals, there will probably be SCTD SHRA impacting the
terminals after midnight.

Weak cold front will move across the area early Saturday morning
with northwest winds expected behind the front. Will probably see
some sporadic gusts late Sat morning into the afternoon, but
suspect that if gustiness were to become prevailing, it'd be for
just a couple hours in the afternoon.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 11, 8:37 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
937 PM CDT Fri Aug 11 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-130245-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
937 PM CDT Fri Aug 11 2023 /1037 PM EDT Fri Aug 11 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Damaging Wind Risk...up to 60 mph.
     Limited Hail Risk...up to quarter size.
     Limited Flooding Risk

DISCUSSION...

Thunderstorms are likely overnight, some of which could become
severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday morning...
  Limited Thunderstorm Risk.
Sunday night and Monday...
  Limited Thunderstorm Risk.
  Limited Flooding Risk.
Monday night and Tuesday...
  High Swim Risk Lake Michigan Shore
Thursday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 30 to 40 mph.

LMZ740>745-130245-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
937 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Thunderstorm Wind Gust Risk...up to 50 knots.
     Limited Hail Risk...up to quarter size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Thunderstorm Risk.
Monday through Wednesday...
  Hazardous conditions for small craft are likely.
Thursday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
August 11, 10:27 PM CST
Where
Boone County, 1.38 mi N of Candlewick Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.370, -88.860

Several trees were blown down along the Long Prairie Trail.

Thunderstorm Wind, Boone

When
August 11, 10:28 PM CST
Where
Boone County, Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.370, -88.830

A photo shared on social media showed half of a small tree snapped.

Thunderstorm Wind, McHenry

When
August 11, 10:42 PM CST
Where
McHenry County, Marengo
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.250, -88.600

A large sign at an auction house was blown down. Roof and awning damage occurred to at least two buildings.

Thunderstorm Wind, McHenry

When
August 11, 10:46 PM CST
Where
McHenry County, Union
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.230, -88.530

A photo shared on social media showed damage to the exterior fascia of the roof of a house. Small tree limbs were also blown down.

Thunderstorm Wind, McHenry

When
August 11, 10:50 PM CST
Where
McHenry County, 2.08 mi WSW of Ridgefield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.261, -88.399

A tree was blown down on Doty Road at Lucus Road.

Thunderstorm Wind, Lake

When
August 11, 11:05 PM CST
Where
Lake County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.480, -88.100

Two trees and a fence were blown down at a residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117228, 1117222, 1117234, 1117233, 1117212, 1117214.